Pharmaceutical Pfizer suspends and recalls certain batches of a smoking cessation drug by compounds that could cause cancer. It is the drug Chantix / Champix when detecting high levels of nitrosamines, which are organic compounds that could cause this type of disease.
These are data that The Wall Street Journal has released, where it is also reported that the company will investigate this issue to find out what exactly has happened.
For this reason, and before giving conclusions, it has recalled certain batches of this drug and suspends its sales of this drug to stop smoking.
It is noteworthy that in addition Pfizer has not explained the number and location of those recalled lots, and confirms that the benefits of the drug outweigh the possible risks associated with nitrosamine exposure.
While the Food and Drug Administration (FDA) has not yet included Chantix in its list of recalled products.
This medicine with nitrosamines, present in water and in foods such as cured and roasted meats, dairy products, or vegetables, in small quantities, they are not harmful. But its prolonged exposure to high levels then it could be of this substance could increase the risk of suffering from cancer.
To be more exact, nitrosamines are organic compounds which generally originate from the reaction of a secondary amine with nitrites in a highly acidic medium. Its formation is favored by high temperature.
As early as 1956, two British scientists, John Barnes and Peter Magee, reported that this compound produced liver tumors in rats. And after being investigated, it was concluded that over 90% of the compounds with nitrosamine group were considered carcinogens.
And it is that the compound can cause cancer in a wide variety of animal species, and in humans where a positive association with gastric cancer risk. But studies do not show that it may be related to other types of cancers.
Although everything is being discussed, the FDA does not recommend that patients taking drugs with a high potential for nitrosamine content for medical prescription interrupt treatment. But it is important that they go to the doctor to talk about its effects and, if possible, that this drug can be changed for another.